Washington, 2015Debris Flows and Flooding in Washington, February 6 to 9, 2015
February 6 to 9, 2015 · NWS OTX · 7 events in 4 counties and zones
A four day interval in which a series of warm weather systems with very well maintained moisture feeds from the subtropics slowly moved through Northeast Washington. These systems brought considerable rainfall to the mountains and valleys and caused much of the mid-slope elevation snow to melt.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A four day interval in which a series of warm weather systems with very well maintained moisture feeds from the subtropics slowly moved through Northeast Washington. These systems brought considerable rainfall to the mountains and valleys and caused much of the mid-slope elevation snow to melt. The resulting runoff caused some streams and rivers to flood in addition to some debris flows, mudslides, and minor street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 6, 4:38 AM PST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 6, 4:38 AM PST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
438 AM PST FRI FEB 6 2015
.SYNOPSIS...
A series of wet, mild storm systems will produce significant
rains through the weekend. The mountains of North Idaho and the
Cascades will likely receive several inches of rain by Monday.
Some area rivers and streams will experience rises this weekend
and early next week. In addition, expect very gusty winds Friday
and Saturday. A drying trend begins on or about Tuesday of next
week.
&&
.DISCUSSION...
...The mild temps, persistent rains and snowmelt will produce
rises on area streams and ponding in low lying areas...
Today and Tonight: With a nearly stationary frontal boundary
bisecting Ern Wa and the N Idaho Panhandle from around Wenatchee
to Spokane and Kellogg, and a nearly saturated air mass, it won't
take much lift to generate more rain across much of the region.
This is especially true with at least two more subtle quick-
moving short- wave troughs with a rich southwesterly moisture tap
moving through today and tonight. South of the aforementioned
stationary frontal boundary, overnight temperatures have been
extremely mild to say the least...well into the mid 50s! Record
high temps will be in jeopardy. And with the cold front moving
slowly east across Ern Wa today, don't be surprised to see our
high temps for today set by mid-morning. Even with 850mb winds of
35-50kt in this warm- sector, full mixing to the sfc has yet to
take place and has kept the potentially very gusty winds from
becoming widespread. Our wind fcst for today approaches advisory
thresholds across SE Wa and will be watched closely for a possible
wind highlight with gusts to 45 mph. Following cold fropa tonight,
gusty winds will continue as a Cascade lee rain shadow develops
across the Upper Columbia Basin. NE Wa the Idaho Panhandle will
see steady rains the next 24hours, with one inch of rain not
uncommon.bz
Saturday through Monday...The onslaught of the atmospheric river
will continue with wave after wave of Pacific moisture drenching
the Inland Northwest. Storm total liquid precipitation through
Monday evening will range from one to two inches in the valleys
with 2 to 4 inches for the mountains. All this rain and melting
snow from the mid slopes will have area rivers running high with
the Coeur d'Alene River at Cataldo and the St. Joe River at St
Maries likely to reach bankfull. Some local flooding will be
possible in poor drainage areas and last summer's burn scars will
be vulnerable to mudslides and debris flows.
The main update to the wet forecast was to cut back on the break
in the rain on Sunday. Both the GFS and ECMWF bring wave #4 up
from the south starting Sunday afternoon across the lower basin
and into the east slopes of the Cascades. The northern valleys may
eek out a dry Sunday afternoon but the central portion of the
forecast area is less certain. By Sunday evening the warm front
will fling the next round of precipitation across most of the
Inland Northwest. Breezy to windy conditions will accompany each
of the waves. The well mixed atmosphere will aid in keeping
temperatures well above seasonal normals.
Monday night through Thursday...The upper trough associated with
wave #4 will track through the region Monday into Monday night
with precipitation diminishing to more showery conditions. Once
the trough axis moves east, precipitation will finally come to an
end Tuesday and a ridge of high pressure will build over the area.
Abundant low level moisture will foster the development of fog and
low stratus but the higher elevations should start to see some
sunshine. Temperatures will be highly dependent on where the fog
and stratus persist so this could be a situation where the mid
slopes will be warmer than the valleys during the day. /Kelch
&&
.AVIATION...
12Z TAFS: Expect periods of rain over the next 24 hours. Look for
IFR/MVFR conditions to develop over most TAF sites after about 18z.
The main exception is around KPUW/KLWS where VFR/MVFR conditions
are expected. Windy conditions will be common and accompany the
rain with gusts of 20-30 kts. The main exception will be KEAT.
Look for some LLWS around KGEG to KSFF...KLWS and KMWH/KEAT before
precipitation increases mixing.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 58 42 51 39 50 40 / 100 100 80 60 40 90
Coeur d'Alene 55 39 47 38 48 38 / 100 100 100 70 50 90
Pullman 61 42 54 40 53 42 / 100 90 90 60 50 80
Lewiston 60 44 58 42 58 43 / 80 60 80 50 50 70
Colville 50 37 45 38 47 39 / 100 100 90 60 30 90
Sandpoint 47 36 42 37 44 37 / 100 100 100 90 60 90
Kellogg 49 39 44 38 46 39 / 100 100 100 90 60 90
Moses Lake 53 43 54 41 52 41 / 80 50 70 30 60 80
Wenatchee 46 38 48 36 46 38 / 80 40 70 50 70 80
Omak 47 40 45 36 45 39 / 100 70 80 30 20 90
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Feb 6, 6:34 AM PST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
634 AM PST FRI FEB 6 2015
IDZ001>004-026-027-WAZ031>033-036-037-042-071445-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
634 AM PST FRI FEB 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MILD...WINDY...AND WET WEATHER PATTERN IS EXPECTED THROUGH
MONDAY. IT IS POSSIBLE THAT THE IDAHO PANHANDLE AND FAR NORTHEAST
WASHINGTON COULD RECEIVE 2 TO 4 INCHES OF RAINFALL BY MONDAY. UP
TO 5 INCHES OF PRECIPITATION COULD FALL OVER THE CASCADE CREST
DURING THIS TIME FRAME. THE COMBINATION OF RAIN AND MELTING SNOW
WILL CONTRIBUTE TO RISES ON RIVERS...CREEKS...AND STREAMS. AREAS
WITH STEEP TERRAIN IN NORTH IDAHO AND IN THE CASCADES WILL ALSO
HAVE A HEIGHTENED POTENTIAL FOR MUD AND ROCK SLIDES.
WAZ034-035-038-041-043-044-071445-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
634 AM PST FRI FEB 6 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 6, 5:53 AM PST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PST FRI FEB 6 2015
WAZ033-035>038-061515-
NORTHEAST MOUNTAINS WA-WASHINGTON PALOUSE WA-SPOKANE AREA WA-
OKANOGAN HIGHLANDS WA-UPPER COLUMBIA BASIN WA-
553 AM PST FRI FEB 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN...SOUTHERN
FERRY...SPOKANE...SOUTHERN PEND OREILLE AND SOUTHERN STEVENS COUNTIES
UNTIL 715 AM PST...
LOCALIZED VERY GUSTY WINDS AROUND 50 MPH WILL ACCOMPANY A CLUSTER OF
RAIN SHOWERS THAT WILL MOVE THROUGH THE SPOKANE AREA AND NORTH INTO
SOUTHERN PEND OREILLE...STEVENS...AND FERRY COUNTIES. SHELTERED
VALLEYS MAY ONLY SEE GUSTS TO 30 MPH OR LESS...BUT ELEVATED TERRAIN
AND BENCHES MAY SEE THE STRONGER GUSTS TO 50 MPH. THE SPOKANE
AIRPORT HAD BRIEF GUSTS TO AROUND 55 MPH. WINDS THIS STRONG COULD
PRODUCE TREE AND WEAK STRUCTURAL DAMAGE AS WELL AS PRODUCE TRAVEL
PROBLEMS FOR THE MORNING COMMUTE.
LOCATIONS IMPACTED INCLUDE...
SPOKANE...CHENEY...LIBERTY LAKE...AIRWAY HEIGHTS...MEDICAL LAKE...
NINE MILE FALLS...DEER PARK...CHEWELAH...NEWPORT...MILLWOOD...
DAVENPORT...OTIS ORCHARDS...FAIRWOOD...GREEN ACRES...COUNTRY HOMES...
SUNCREST...TRENTWOOD...CHATTAROY...DISHMAN AND TOWN AND COUNTRY.
LAT...LON 4727 11779 4800 11879 4846 11819 4850 11705
4727 11706
TIME...MOT...LOC 1346Z 231DEG 47KT 4781 11758Debris Flow, Ferry
- When
- February 6, 7:25 AM PST
- Where
- Ferry County, 2.22 mi SSE of Republic to 2.27 mi SSE of Republic
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 48.620, -118.731
Heavy rain produced a mudslide on SR-21 at milepost marker 158 which partially blocked the road. A tractor was able to clear the slide and reopen the lane by 8 AM. Rainfall amounts in the area ranged from .40 to .60 up to the time the slide occurred.
Debris Flow, Pend Oreille
- When
- February 6, 2:44 PM PST to 2:45 PM PST
- Where
- Pend Oreille County, 0.63 mi NW of Metaline to 0.64 mi NW of Metaline
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 48.858, -117.388
Heavy Rain caused a mudslide which closed the northbound lanes of highway 31 at milepost 13 in Metaline, WA.
Debris Flow, Ferry
- When
- February 7, 7:59 AM PST to 8:00 AM PST
- Where
- Ferry County, 1.86 mi WSW of Matneys Spur to 1.79 mi WSW of Matneys Spur
- Cause
- Heavy Rain / Snow Melt
- Reported by
- CoCoRaHS
- Coordinates
- 48.643, -118.169
A CoCoRaHS reported a debris flow on a country road along with barn flooded 10 miles northwest of Kettle Falls, WA. The 24 hour rainfall total leading up to the event was 0.64 inches. The report noted that Snow-melt contributed to the event.
Flood, Pend Oreille
- When
- February 7, 8:00 AM PST to February 9, 2:00 AM PST
- Where
- Pend Oreille County, 6.1 mi WNW of Diamond Lake to 5.91 mi WNW of Diamond Lake
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- COOP Observer
- Coordinates
- 48.157, -117.306
A COOP observer reported minor street flooding 5 miles west northwest of Diamond Lake, WA near Sacheen Lake. The 48 hour rainfall total leading up to the flood amounted to 2.18 inches of rain.
Debris Flow, Okanogan
- When
- February 7, 9:25 AM PST to 9:30 AM PST
- Where
- Okanogan County, 5 mi NW of Oroville to 4.79 mi NW of Oroville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 48.981, -119.508
Law Enforcement reported a couple of minor mud slides north of Oroville, WA in the steep terrain. Roads were quickly cleared with no road closures reported.
Debris Flow, Pend Oreille
- When
- February 7, 9:25 AM PST to 9:30 AM PST
- Where
- Pend Oreille County, 2.61 mi SSW of Metaline to 2.55 mi W of Metaline Falls
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 48.818, -117.411
Law Enforcement reported several small rock slides on highway 31 near Metaline Falls, WA between milepost 10 and 15.
Flood, Douglas
- When
- February 7, 10:00 AM PST to February 9, 12:00 AM PST
- Where
- Douglas County, 6 mi ESE of Rock Is to 2.01 mi WSW of Appledale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 47.337, -120.012
An Emergency Manager reported that nearby Douglas creek flooded 2.5 miles up Palisades Road from Highway 28. It was additionally noted that the county public works were investigating clogged storm drains as a contributor.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flow and Flooding in California, February 6 to 9, 2015$124,000 · 61 kt wind · 74 events
- Debris Flow and Flood in Washington, February 6, 2015$200,000 · 2 events
- Lake-Effect Snow in New York, February 6, 2015$50,000 · 2 events
- Flood in Idaho, February 6 to 10, 2015$40,000 · 1 event
- Avalanche in Wyoming, February 6, 20151 injured · 1 event
- High Wind in California, February 6 to 9, 201574 kt wind · 6 events
- Wildfire and High Wind in California, February 6 to 12, 201579 kt wind · 5 events
- High Wind in Oregon, February 6 to 7, 2015101 kt wind · 5 events
- Dust Storm and High Wind in California, February 6 to 9, 201552 kt wind · 4 events
- Flooding in Oregon, February 6, 20154 events
- High Wind in Nevada, February 6, 201595 kt wind · 3 events
- Heavy Snow in Idaho, February 6 to 7, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 551809, 551810, 551812, 551811, 551813, 551815, 551829.